Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 54, NWS Midland/Odessa, TX

May 24, 2014Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 4:11 PM CDT for Reagan County, Upton County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2014, 4:11 PM CDT (21:11 UTC)
Expired
May 24, 2014, 5:15 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:00 PM CDTHAIL 1.752 Nw Stiles, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:43 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS54 KMAF 242111
SVRMAF
TXC383-461-242215-
/O.NEW.KMAF.SV.W.0054.140524T2111Z-140524T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS...
  NORTHEASTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 515 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF RANKIN TO
  RANKIN...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  TEXON...
  BEST...
  STILES...
  BIG LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3165 10171 3156 10133 3118 10141 3117 10197
      3153 10224
TIME...MOT...LOC 2110Z 269DEG 16KT 3143 10199 3126 10191

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:46 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 24, 2:46 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT Sat May 24 2014

.DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.

Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 63  79  63  84  /  70  70  40  30
BIG SPRING TX              65  77  65  81  /  70  70  60  40
CARLSBAD NM                60  84  61  87  /  40  40  20  20
DRYDEN TX                  69  86  68  86  /  40  40  40  40
FORT STOCKTON TX           66  86  65  89  /  40  40  40  30
GUADALUPE PASS TX          55  77  57  82  /  30  30  20  20
HOBBS NM                   60  80  61  81  /  70  60  30  30
MARFA TX                   55  82  54  84  /  30  30  20  20
MIDLAND INTL AIRPORT TX    65  79  65  85  /  70  60  50  30
ODESSA TX                  65  80  64  86  /  60  60  50  30
WINK TX                    65  87  65  90  /  60  60  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Scurry...Upton...Ward...Winkler.

&&

29/10
Hazardous weather outlook, May 24, 3:09 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SAT MAY 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF
THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME
STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS
OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED
TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW
ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT
UNTIL 10 PM CDT/9 PM MDT.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE
EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE
POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY
COUNTY...THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 24, 3:03 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT SAT MAY 24 2014

TXZ068-069-075-242045-
CRANE-PECOS-UPTON-
303 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND UPTON COUNTIES
UNTIL 345 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
NORTHWEST OF KING MOUNTAIN AT 303 PM CDT...MOVING NORTHEAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3164 10215 3135 10187 3106 10245 3147 10254
TIME...MOT...LOC 2003Z 239DEG 13KT 3134 10230
Special weather statement, May 24, 3:10 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT SAT MAY 24 2014

TXZ075-242100-
PECOS-
310 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF FORT STOCKTON AT
309 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL CROSS
INTERSTATE 10 NEAR FORT STOCKTON AND IS CAPABLE OF UP TO NICKEL SIZE
HAIL AND WIND GUSTS NEAR 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3110 10286 3094 10258 3064 10289 3073 10307
TIME...MOT...LOC 2009Z 216DEG 12KT 3078 10289

HUFFMAN
Local storm report, May 24, 3:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 NW ODESSA             31.86N 102.38W
05/24/2014  E0.75 INCH       ECTOR              TX   TRAINED SPOTTER

            SPOTTER REPORTS DIME/PENNY SIZE HAIL AT 22ND AND WEST
            COUNTY ROAD IN ODESSA

&&

MH
Local storm report, May 24, 3:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             ODESSA                  31.85N 102.37W
05/24/2014  E0.88 INCH       ECTOR              TX   PUBLIC

            PUBLIC REPORTS NICKEL SIZE HAIL AT 19TH AND WEST COUNTY
            ROAD

&&

MH
Local storm report, May 24, 3:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             4 W GARDENDALE          32.02N 102.44W
05/24/2014  E0.75 INCH       ECTOR              TX   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO PENNY SIZE HAIL NEAR GARDENDALE

&&

MH
Local storm report, May 24, 3:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             9 WSW ODESSA            31.80N 102.51W
05/24/2014  E1.25 INCH       ECTOR              TX   TRAINED SPOTTER

            SPOTTER REPORTS HALF DOLLAR HAIL IN WEST ODESSA

&&

MH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:07 PM CDTTornado WarningMAFCulberson23 min
May 23, 8:03 PM CDTSpecial Weather StatementMAFCulberson42 min
May 23, 9:36 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines54 min
May 23, 10:31 PM CDTSpecial Weather StatementMAFHoward29 min
May 23, 10:53 PM CDTAreal Flood AdvisoryMAFHoward, Martin, Mitchell112 min
May 24, 9:14 AM CDTSpecial Weather StatementMAFDawson, Martin46 min
May 24, 9:15 AM CDTAreal Flood AdvisoryMAFDawson3 hr
May 24, 10:46 AM CDTAreal Flood AdvisoryMAFBorden3 hr
May 24, 11:22 AM CDTAreal Flood AdvisoryMAFHoward3 hr
May 24, 12:18 PM CDTSpecial Weather StatementMAFWinkler27 min
May 24, 12:30 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
May 24, 12:50 PM CDTSpecial Weather StatementMAFMitchell, Scurry25 min
May 24, 1:18 PM CDTSpecial Weather StatementMAFMitchell, Scurry27 min
May 24, 1:43 PM CDTSpecial Weather StatementMAFReeves32 min
May 24, 2:14 PM CDTSpecial Weather StatementMAFCrane46 min
May 24, 2:20 PM CDTSpecial Weather StatementMAFReeves40 min
May 24, 2:21 PM CDTSpecial Weather StatementMAFPecos39 min
May 24, 2:26 PM CDTSpecial Weather StatementMAFWard49 min
May 24, 2:47 PM CDTSpecial Weather StatementMAFEctor43 min
May 24, 3:03 PM CDTSpecial Weather StatementMAFCrane, Upton42 min
May 24, 3:10 PM CDTSpecial Weather StatementMAFPecos50 min
May 24, 3:12 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland63 min
May 24, 3:17 PM CDTSevere Thunderstorm WarningMAFCrane, Reagan, Upton58 min
May 24, 3:20 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos55 min
May 24, 3:58 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton62 min
May 24, 4:18 PM CDTTornado WarningMAFReagan, Upton27 min
May 24, 4:21 PM CDTSpecial Weather StatementMAFTerrell24 min
May 24, 4:43 PM CDTTornado WarningMAFReagan, Upton47 min
May 24, 4:50 PM CDTSevere Thunderstorm WarningMAFPecos, Reagan, Upton55 min
May 24, 5:06 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 24, 5:21 PM CDTFlash Flood WarningMAFCrane, Pecos3 hr
May 24, 5:21 PM CDTSevere Thunderstorm WarningMAFReagan, Upton54 min
May 24, 5:41 PM CDTTornado WarningMAFPecos, Terrell64 min
May 24, 6:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell35 min
May 24, 6:14 PM CDTSevere Thunderstorm WarningMAFReagan61 min
May 24, 6:41 PM CDTAreal Flood AdvisoryMAFReagan3 hr
May 24, 6:46 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.